• Melanie Melanie
    September 10, 2008
    I ache from Fibromyalgia already. Will aromatase inhibitors increase the pain level? What helps?
    Melanie Melanie
    September 10, 2008

    What can be done to deal with the side effects of AI?  I just had a bilateral mastectomy a week ago so I've not started AI treatment yet.  Fortunately my nodes were clear so I may not need chemo or radiation.  The thought of increasing pain is pretty unappealing.  I'll do it because I have to, but I've already been dealing with joint and muscle pain for the last 15 years.  My fibromyalgia pain is managed to a tolerable degree with Neurontin, Wellbutrin, Aleve, and Clonodine (for hot flashes).  Do these meds help with AI side effects?  If not, what does help?  I just spent the last year killing myself to lose 75lbs and I read one of the side effects of AI might be weight gain - agh!  I gained a lot of those pounds when I was in the BCPT trial of Tamoxifen for 5 years.  I also had the hot flashes from hell those 5 years, then right after the study was finished I had to have a hysterectomy so I've been a hot woman for 15 years!  Enough already!!!  Please advise so I know what to ask the medical oncologist when I see her next week.

    READ MORE

FROM OUR EXPERTS

  • PJ Hamel
    Health Guide
    September 10, 2008
    PJ Hamel
    Health Guide
    September 10, 2008

    Hi Melanie: I think you might just sail through the AIs; not every woman has the joint/bone pain side effects, and since you're already on pain meds, you might not even notice if you do. Personally, I'm on Arimidex, and have SOME pain, but not a lot. Exercise totally helps. Hot flashes aren't any worse than they were with tamoxifen. Weight gain is LESS than with tamoxifen. The main issue for most women is loss of bone density, which is pretty much a given. So I think that should be one of your main questions to the doc next week: get a baseline DXA scan, and make sure you pay attention to how much calcium/vitamin D you're getting. You'll need to take care of your bones. Congrats on the clear nodes, though - hope you don't have to do chemo! Good luck - PJH

    • youtwo
      July 05, 2009
      youtwo
      July 05, 2009

      I have just had a lumpectomy plus sentinel node surgery less than a week ago, and next week I have my first oncology appointment also regarding radiation.

       

      How can I best explain to the oncologist what radiation means to an already exhausted body?

       

      thank you in advance.

       

       

      READ MORE
    • PJ Hamel
      July 05, 2009
      PJ Hamel
      Health Guide
      July 05, 2009

      Radiaiton doesn't HAVE to start immediately. Since you have no lymph nodes involved (it sounds like, since you don't mention chemo), it doesn't sound like you have a very aggressive cancer. Please tell your oncologist you'd like to take a few weeks to recover before starting radiaiton, OK? I'd think he/she would agree to that. And please stay in touch here, as you go through treatment - we can help. PJH

      READ MORE
    • youtwo
      August 29, 2009
      youtwo
      August 29, 2009

      thank you so  much for your reply..since then I have started radiation and have gone through the first 5 days with difficulty, and two starts of flare-ups... which I took painkillers for and slept for a few hours......i can't imagine going almost every day for the next few weeks...it seems like an ordeal. Luckily the hospital isn't very far away, so there isnt a lot of travelling.

       

      thank you for being there for us.

       

      Hilary

      READ MORE
    • PJ Hamel
      August 29, 2009
      PJ Hamel
      Health Guide
      August 29, 2009

      Hilary, I hope things start to look up for you. As you say, 6 weeks can look like an awfully long time, when you're only on week #1. Keep putting one foot in front of the other - take it one step at a time - and stay in touch here. YOU CAN DO THIS.  We're with you. PJH

      READ MORE

FROM OUR COMMUNITY

  • Angi September 10, 2008
    Angi
    September 10, 2008

    Hi Melanie

    I too suffer from Fibromyalgia - and up until recently had been on an AI for nearly 2 1/2 years.  I had horrible pain - but the only reason I stopped my AI was due to recurrence.  It failed to do it's job so I stopped taking it, went thru radiation and am awaiting possible chemo.  Aside from a slew of oncologist and surgeons I have a pain management dr who diagnosed me a year and a half ago with fibro and rx'd me Lyrica (which has done wonders for my nerve/tingle pain in my arm and chest) and Opana Er & IR pain meds.  I still get some joint pain - mostly from a recent injury to my knee and ankle thanks to my dog - but my hips no longer hurt, nor my shin and my lower back pain is under control.  I feel better than I have in MANY years.  And like you I lost about 90lbs prior to finding out I had cancer, I was ok till I was put on Lyrica - Lyrica will make you eat like crazy.  You are prone to weight gain with it, but it helps alot.  I have gained back 60lbs in the last 1 1/2 yrs - but when I recently began dieting the weight began to melt off.  It was all about buckling down and mind over matter.  I'm struggling to get back into those skinny jeans - but I know in time I will get there.  Weight loss is so much harder for me being post-menopausal and 34.

    Ultimately you are the one who has to live with how you feel.  Try the AI and if it's too much then request something else.  Look into the Lyrica and balance the effects with diet or exercize.  From what I understand Tamoxifen is no picnic either.  Also keep in mind that everyone responds differently to medication.  Your experience will be different from mine.

    Check out this info on Lyrica if you have not already....link

    Good luck!

    Angi

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.